In mid February I went back on 10 mg. of Lisinopril. It brought my readings down to around 140/90. I had some left over HCTZ so I added 12.5 mg. of that about 3 weeks ago. My pressures now are around 120/80. Last Friday when I was showering, I noticed a slight bulge on my abdomen. It is located just under the left ribcage about 3 inches or so from the sternum. I went to see the doctor and as there was no real discomfort or pain, they said to monitor it. It is only noticeable when I stand or sit, not lying down. It doesn't seem to be a hernia, and I do not have any other symptoms, other than minor discomfort. It is soft, and isn't firm, more like a swelling that you would get from an injury, only I didn't injure myself.
I have already g**gled myself in circles. I am wondering if this could be a side efect of the meds. I used to get stomach pain in the same area when I took Lisinopril 4 years ago. I am tempted to stop and see if the issue resolves. Any input or suggestions? Anyone ever have similar issues?
as you have found out, there are many causes of abdominal swelling. The well known, more serious ones are usually accompanied by symptoms such as weight gain, fatigue, vomiting and other GI effects. You already know that hernia can also cause abdominal swelling.
In mid February I went back on 10 mg. of Lisinopril. It brought my readings down to around 140/90. I had some left over HCTZ so I added 12.5 mg. of that about 3 weeks ago. My pressures now are around 120/80. Last Friday when I was showering, I noticed a slight bulge on my abdomen. It is located just under the left ribcage about 3 inches or so from the sternum.
I am glad you suspect the medication. Though it is not very likely, there is a chance that you could be reacting to the medication. Angioedema of abdominal viscera, caused by angiotensin converting enzyme, happens to about 0.5% people on ACE inhibitors and can take up to several months to develop. Adding other antihypertensive drugs to an ACE inhibitor will sometimes bring it on. There are well documented cases of people who developed angiodema involving GI tract, leading to intestinal wall edema. There can be symptoms like abdominal pain, nausea, vomiting or diarrhea. When the medication is suspected of causing this reaction, it must be stopped. The problem then usually resolves.
There are several very good possibilities, including a hernia, for my abdominal swelling. Because I am still looking for answers, I like to read about these and related issues. Your post has made me curious. I have not even considered this possibility.
I've just read several case reports about the drug-induced visceral angioneurotic edema (angioedema of abdominal viscera). The drugs responsible were ACE inhibitors, occassionally ARBs and, rarely, CCBs) I only mention this because you might want to read about them yourself. In one instance, a 29 year old woman on 20mg lisinopril added 12.5 mg hctz to her therapy. You can guess what happened a couple of weeks later -abdominal swelling with abdominal pain. After a thorough workup in the ER, her medications were discontinued. The symptoms resolved. The other cases were very similar to hers. So, you never know.
It doesn't seem to be a hernia
How do you know this? You say you have some discomfort - that sure sounds familiar. My hernia was discovered during an abdominal ultrasound when looking for a possible cause of the swelling. It had been missed during physical examination.
There is a good chance that the swelling will disappear before your next doctor's appointment, and you'll never learn its cause. If it persists, or you develop other symptoms, your doctor will probably order some tests. I hope you'll get to the bottom of this.
Last edited by flowergirl2day; 05-22-2009 at 12:01 AM.
Thanks for the input. I say I don't think it is a hernia for one, because of the location; rare to get one at or just below the rib line. Second, the PA that checked me tried to get it to present itself more by bearing down, etc. and it didn't. It could still be one, or some kind of injury. Where was your pain located? and what kind of swelling? Today is a little over a week for me. I stopped the med yesterday and am scheduled to see the doc on Tuesday. We'll see how it goes.
My hernia is about halfway between the sternum and the belly button. It does not bother me much. The swelling starts below the rib cage, making the hernia visible. The discomfort, aside from an occassional upper right quadrant pain, is from carrying the extra weight in the abdomen and legs. Increased doses of diuretics have zero effect on the swelling, lowering my blood pressure so much that I feel ill. So, I am stuck with it.
Glad to hear you've stopped your medication. Perhaps it is time for a change.
So, I saw the doc today. He felt the swelling and said he thought it was on the outside of the abdominal wall, hence, he said it was probably a growth of fatty tissue that can sometimes happen quite suddenly. He said an ultra sound would confirm, but, I don't have insurance, so.....either way, anyone ever heard of this? He changed my med from Lisinopril since it was giving me stomach pain (apparently). Now I am to take 5mg of generic Norvasc. I know this is not a favorite on this Board. Hopefully it will work and I won't get some of the side effects others here have had.
Glad to hear about the change in medication. 5mg of Norvasc might not result in adverse effects. If blood pressure control is not achieved on this dose of CCB, ask for an additional blood pressure medication. Avoid increases in your calcium channel blocker dose.
Norvasc wasn't working, had to go back on lisinopril and HCTZ 5 mg and 12.5 mg. they work fine together. However, swelling still present. Doctor decided maybe he was wrong. Had ultrasound the other day. Waiting for results.
Well, I got my results. Everything looked "normal". So, I told the nurse that I guess I am in that awkward position of seeing my right hand, but the x-ray machine says it isn't there! The tech who did the test moved the device all around the area of swelling, going, "Mmmm.....mmmmhhhmmmm....." said the area was where the spleen and left kidney is.
Anyway, my doctor has referred me to a gastro. I am still contemplating the possibility of the rare "intestinal angioedema" side effect of lisinopril. I had a friend who was lined up for a kidney transplant, his dad was going to give him one. Then, someone said "Hey, you take cholesterol meds don't you?" They stopped the meds, saved the kidneys.
Maybe I should suspend the lisinopril for a month or so and use my Cozaar (I have about a month supply) instead. If the swelling goes away, then I guess the mystery is solved. I have no insurance so I am limited. Any thoughts?
Could you please elaborate on that? Statins reduce inflammation and are supposed to be helpful in preserving kidney function in people with kidney problems. However, many drugs can be harmful to the kidneys, some people tolerate their medications better than others. Everyone is different. Would it be possible to find out?
As far as the swelling, I'd get a second opinion. Maybe you should wait until after you've seen the gastro doc before you make any changes to your blood pressure medication. Will you be seeing him soon? He'll probably run some tests. Is the swelling intolerable?
There are some conditions -resulting from inflammation and other things- that can affect the intestine and other abdominal organs. The good news is that your test results were fine. Sometimes it takes a while to figure out what the problem is. Why were your medications changed?
Last edited by flowergirl2day; 06-29-2009 at 09:46 PM.
I don't know if all of them (statins) cause these problems, but Lipitor taken with niacin can cause problems. Via the net: "Niacin (nicotinic acid) in lipid-lowering doses—Use of these medicines with atorvastatin may increase the risk of developing muscle problems (causing the release of muscle pigment into the urine) that may lead to kidney failure."
As for the swelling; not intolerable, just concerning. I changed from Cozaar to lisinopril because of price. Lisinopril always worked well for me, but when I was taking it 4 years ago, I developed ulcer-like pain in the same area as now. I quit taking it after 2 months and a CT scan (clear). I never confirmed the lisinopril was the culprit, but now that I have been taking it for 4 months and develop this swelling....I am just not sure. Recently I got a drug card in our state that some pharmacies participate in, which lowers the cost of Cozaar for me to about 20 dollars a month, down from 60.00 for the 50 mg. tablets, or 95.00 for the 100 mg. I figure it is worth a try since it did work, as long as I take it with a diuretic.
What you've said makes sense. Thanks for the information. I have read a lot of unfavorable stuff about these drugs. It pays to be careful, especially when there are other alternatives.
I don't blame you for being concerned about the swelling. As much as we'd like to trust our doctors, they've become too busy and, as a result, the quality of healthcare has gone down. How has your blood pressure been?
My BP with the 5/12.5 lisinopril/HCTZ combo has been good. 120s/80s mostly, with a fair number of 70s tossed in. The machine said the last 2 week average was 123/82. I'm going to keep on this and see what the gastro has to say.
Thanks for the reply. I'm having a hard time figuring out if this is actual swelling or a part of my abdominal muscle (which would make them somewhat assymetrical) or if it is an actual growth. I do have many lipomas.
this is more like "raised skin" extending from the ab muscle, but it has no real form to it.
Was yours close to the ab muscles? Sounded like it from your description